MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BLADE 4.0 ELITE ABRADER 6/BX; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BLADE 4.0 ELITE ABRADER 6/BX; SAW, POWERED, AND ACCESSORIES
Catalog Number 72200722
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/10/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during an arthroscopy, the tip of the blade elite abrader was detached.The procedure was completed using a back-up device.There was no surgical delay and no further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, an image evaluation was performed and found both the inner and outer burrs laying on a surface.The tip of the inner burr is detached.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include excessive force or excessive sideloading to the device.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.A visual inspection revealed that it is not in its original packaging.The distal end of the inner shaft of the device is fractured from the shaft at the proximal end of the distal portion of the shaft just behind the opening for the slough chamber.An evaluation of the customer provided images found both the inner and outer burrs laying on a surface.The tip of the inner burr is detached.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences.Other factors, that can contribute to the complaint event, include an application of unintended inappropriate or excessive force to the device.Based on this investigation, there is no evidence to suggest a design, material or manufacturing issue.Therefore, the need for corrective action is not indicated.

Brand Name
BLADE 4.0 ELITE ABRADER 6/BX
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19525007
Report Number1219602-2024-01277
Device Sequence Number18017638
Product Code HAB
UDI-Device Identifier03596010578006
UDI-Public03596010578006
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72200722
Device Lot Number51063045
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2024
Supplement Date Received by Manufacturer06/25/2024
09/02/2024
Initial Report FDA Received Date06/12/2024
Supplement Report FDA Received Date06/26/2024
09/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown